James F. Howard Jr., MD and Nicholas J. Silvestri MD, FAAN, share insights regarding acetylcholinesterase inhibitors and immunosuppressive therapy as first-line treatments for patients with myasthenia gravis.
Dr. James F. Howard: As you see a patient, De novo, brand new, new diagnosis, how do you start with treatment? What considerations do you have?
Dr. Nicholas J. Silvestri: Yeah. There are a couple of considerations at least. First and foremost, how severe is the disease? How old is the patient? Do they, or do they not have a thymoma? And we'll talk, I think about thymectomy a little bit more as we continue our discussion. What other medical problems do they have? Are there medical problems that would lead me towards, or against maybe prescribing a certain therapy early on? What other medications are they on? It's cool because, it's not really a cookbook. Every patient's a little bit different. Sure, there's an algorithm. Sure, there are guidelines that we follow. But I think that we have to be facile in terms of what therapies we choose based on some of these factors that I had mentioned. Also, antibody status is important as well. As some of the subtypes might respond better to some treatments rather than others. And some treatments may not be available based on antibody status as well.
Dr. James F. Howard: Yeah. It's not called a snowflake disease without reason. And while there are common themes, the individual nuances of color, how we approach them. Cholinesterase inhibitors, pyridostigmine, Mestinon, neostigmine, in some instances have been a mainstay of therapy, symptomatic therapy clearly. And interestingly, it improves certain muscle groups, makes no difference with others, and actually makes some muscle groups worse. And it's a very difficult drug to use. It's simply not pop them on a pill three times a day and be done with it as you try and titrate to the effect that you want. And you're quite right. Certain subtypes MuSK myasthenia, for instance, some 70%-plus do not tolerate that drug and may actually be made worse by it. But very common in use. But very problematic from the adverse event perspective. And particularly, with the GI side effects. What do you find most helpful in treating the GI side effects of cholinesterase inhibitors?
Dr. Nicholas J. Silvestri: Well, I think first and foremost, it is all about communication. Letting people know that that's a common side effect. And generally speaking, the common side effects of most of these medications. But to answer your question, I usually will prescribe hyoscyamine as an antidote, so to speak for the GI side effects, or glycopyrrolate at times if that's not available. And most, but not all patients, I think find benefit with that.
Dr. James F. Howard: Yeah. The one drug we would not use would be atropine that some use because it's a cardio accelerator and sometimes that's worse than what you're trying to accomplish. Because it's symptomatic improvement, are there populations of your patients where that's all you do?
Dr. Nicholas J. Silvestri: I would say for ocular patients, yes. It's the rare generalized patient where I've been able to get away with, as I say, using only cholinesterase inhibitors. I can think honestly, of one patient right now that I'm following with generalized MG where I've got him managed on a cholinesterase inhibitor alone. And that's not that it hasn't led to improvement in other patients, but I've often not been able to get them maximized on their therapy without using something else. It's rare, but it happens. And it always makes me a little nervous to think that I'm managing people with the cholinesterase inhibitors alone that have generalized disease. But maybe I'm being too cautious in my approach.
Dr. James F. Howard: Yeah. It's the rare patient who has cosmetic ptosis that I will use only cholinesterase inhibitors. It's an immunological disorder. With time, it's a progressive disorder and my belief is it should be treated as such. Do you have a preference for an immune suppressant that you like?
Dr. Nicholas J. Silvestri: Yeah. I have generally had good results with mycophenolate. And it's not to say that's a one-size-fits-all therapy as we've already hinted to or hinted at. Generally speaking, in my experience, people tolerate it fairly well. There are some patients that do develop GI side effects on it, where you have to move on from it. But I've been able to put many people into remission using mycophenolate trying to overtime, lower the dose so that we mitigate potential long-term hazards with it. There's a risk of infection; risk of malignancy. That's true for a lot of the immunosuppressants that we use. But generally speaking, what I'll do is I'll put people on steroid prednisone and I'll bridge them with prednisone until about nine months to a year when that mycophenolate - if it's going to have an effect, which I think for many people it does, will take that effect that I'm able to successfully wean most people off of prednisone or put them on a pretty low dose. How about yourself?
Dr. James F. Howard: Yeah. I gravitate to mycophenolate in decades past. It was azathioprine. But we abandoned it because it takes nearly 10, 12 months to start working, in three years for full effect. Mycophenolate has been a nice addition to the program. We have found that with our GI distress and it's commonly diarrhea that switching to myfortic acid sometimes will alleviate that. That's what our GI folks have recommended. And then in this recent conference, some of the Europeans are going to, rather than every 12-hour dosing, three to four times a day dosing, and they found that was beneficial. I've not tried that, but that's something I would keep in the back of my mind to see if that would help alleviate it. The other nice thing about it is it requires very little monitoring, unlike many of our drugs. Azathioprine monitoring liver and bone marrow, and the cyclophilin monitoring renal function, et cetera. This one has been relatively benign in that regard. And so, that's been beneficial. We can often get drugs paid for. It's the ancillary monitoring therapy that patients have difficulty with their insurance companies. And if you're looking at something every month and getting $40, $50, $100 bills, that gets pretty tiring quickly. For sure.
Dr. Nicholas J. Silvestri: Yeah. I agree.
Dr. James F. Howard: Do you ever use double immune therapy, a combination of ISTs?
Dr. Nicholas J. Silvestri: I do not. I can't remember the last time that I did it if ever. Certainly, there are times where I have to change a person from one to another because of lack of efficacy or side effects, but generally, I try to taper one off before I put another one on. Because I also find that if I feel like I'm at the point where I might need dual therapy, that I might need to move on to a little bit more down the pipeline in terms of “more aggressive agent” to control the disease.
Transcript Edited for Clarity